Economics at your fingertips  

Consumption, investment and healthcare with aging

Paolo Guasoni () and Yu-Jui Huang ()
Additional contact information
Paolo Guasoni: Boston University
Yu-Jui Huang: University of Colorado

Finance and Stochastics, 2019, vol. 23, issue 2, 313-358

Abstract: Abstract This paper solves the problem of optimal dynamic investment, consumption and healthcare spending with isoelastic utility, when natural mortality grows exponentially to reflect the Gompertz law and investment opportunities are constant. Healthcare slows the natural growth of mortality, indirectly increasing utility from consumption through longer lifetimes. Optimal consumption and healthcare imply an endogenous mortality law that is asymptotically exponential in the old-age limit, with lower growth rate than natural mortality. Healthcare spending steadily increases with age, both in absolute terms and relative to total spending. The optimal stochastic control problem reduces to a nonlinear ordinary differential equation with a unique solution, which has an explicit expression in the old-age limit. The main results are obtained through a novel version of Perron’s method.

Keywords: Healthcare; Consumption–investment; Gompertz’ law; Viscosity solutions; Perron’s method; 91G80; 49L25 (search for similar items in EconPapers)
JEL-codes: E21 I12 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www.springer. ... ance/journal/780/PS2

Access Statistics for this article

Finance and Stochastics is currently edited by M. Schweizer

More articles in Finance and Stochastics from Springer
Bibliographic data for series maintained by Sonal Shukla ().

Page updated 2019-11-06
Handle: RePEc:spr:finsto:v:23:y:2019:i:2:d:10.1007_s00780-019-00383-6